Sunday, November 26, 2006

Day +117

(Michael writing for Aimee here.)

We had a bit of a scare recently with David having a flare up of a rash, as well as showing anemia, with lingering red blood cell counts around 8.5. We want to see 11+.

Aimee took him in for a biopsy of the rash, and a blood transfusion. He has been having terrific platelet levels: he hasn't had petechiae in months, and we no longer worry about every little bump and bruise. But the rash could be an infection (viral, bacterial, fungal) or it could be graft-vs-host. The anemia could be caused by several factors. Hemolysing is the destruction of red blood cells, and could be caused by various infections, drugs, or autoimmune reactions. Or it could be internal bleeding. Or it could be iron deficiency -- and the doctors have asked us to not give him any iron supplements. Or it could be that his new bone marrow is slow producing red blood cells. The latter is kind of a fallback diagnosis if they can't produce any other explanation.

The doctor called me at work and gave a detailed update. The biopsy came back: it looks like GVH, not an infection. The low blood cells levels have not been explained yet. GVH often produces autoimmune responses against red blood cells, and suppression of the immune system to treat GVH often causes the anemia to clear up. It sounded promising, if one treatment could possibly resolve both problems. However, from his blood work they do not see signs of hemolysing.

From what I understand, you can detect hemolysing in a variety of ways: wreckage of shattered red blood cells are visible under the microscope. Several forms of temperature-sensative antibodies might be tested for. (Curiously, some patients suffer anemia when hot, some when they get cold.) A primary test is the hematocrit number, which is the ratio of youthful red blood cells to total blood cells. A higher than normal ratio indicates that cell death is occurring faster than normal, and that that the bone marrow is responding and producing extra new red blood cells. Anemia occurs when the rate of production falls below the rate of destruction.

So -- if he's not hemolysing, that's good news, but the other explanations need to be pursued.

The doctor says that the GVH flare up is "acute" not "chronic". In older literature, acute meant GVH before day +100, and chronic meant after day +100. But now the nomenclature is changing. Acute GVH can occur in the first few years after BMT; is generally treatable by immunosuppression, and can be "cured". Chronic GVH is a clinically different condition, a possibly life long hazard.

Last week (I am writing on Nov 26 now), they had us increase David's Prednisone (steroid) dose to 2 ml twice a day. I believe that quadrupled the dose. This seemed to quickly eliminate the rash, bringing his GVH disease under control. (GVH has to be controlled, otherwise, the immune systems reaction has a positive-feedback cycle, the immune reaction escalates, and it can become severe and life threatening.)

However, going forward the doctors want to taper off his steroid dose. At David's age, a high level dose of steroids bears greater risks for him than it would for an adult patient. In particular, prolonged used can permanently stunt his growth. He's already been on it about a quarter year; and it looks like we have about 3-6 months of immunosuppressive treatment to look forward too. Looking into the future can be daunting -- because almost every chemotheraphy or immunosuppressive agent we encounter has its own list of 20-30 side effects. Some may be transient effects, but the chemotherapy in particular poses life long risks. (We've been advised by a family friend that if I every lose my present insurance, David will be "uninsurable"). So, here is a sample, here are some side-effects of prednisone:

an allergic reaction(difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives); increased blood pressure (severe headach or blurred vision); or sudden weight gain; insomnia; nausea, vomiting, or stomach upset; fatigue or dizziness; muscle weakness or joint pain; problems with diabetes control; increased hunger or thirst; acne, increased hair growth, thinning of the skin, cataracts, glaucoma, osteoporosis, roundness of the face, changes in behavior.

In order to wean him off of prednisone, they want to substitute another immunosuppressent, a monoclonal antibody against t-cells. This reportedly has fewer side effects. However, it is an efficient immunosuppressant, and with his t-cells rendered mostly inactive, his risk of infection and other illnesses goes up. Starting this next week, he will go on the monoclonal antibody treatment, and they will begin to taper off the prednisone. (You shouldn't go cold-turkey off of a steroid.) We should write more about the monoclonal antibody this week.

We have been having a pleasant Thanksgiving weekend, having Aimee's aunt, uncle and grandmother over one day, then my parents over the next. During this time, David has been lively, generally active and happy. The present elevated doses of steroids cause mood swings, so that sometimes he can go into rages or get aggressive (punching, charging, throwing); other times he becomes very cuddly and affectionate.

2 comments:

Joanne Klein said...

Hello
Baden still has some rash problems that the doctors think is GVHD. There are scars on his tummy, and his skin always looks moduled. The doctors have not been too worried about it but I do keep an eye on him in case things significantly change. The exema part of WAS is not cured by bone marrow transplant so I guess at some level Baden will always have skin issues. The part I worry about is whether the rash is exema or GVHD. In time though, these worries do get better.
Also, I wanted you to know that after Baden's transplant it took 1 year and 3 months for him to get off steroids. He was then off the steroids for about 3 weeks. The steroids had caused a plural effusion and he was put back on a full dose for another year. In total he was on steroids for about 2.5 years. He was behind significantly on the growth chart after he was weaned off, but has now caught up to kids his age. His height is good, but his weight is still low (though he is within the percentile for his age).
Anyway, I hope that things go well with David but I wanted to let you know that things do go up and down. Hang in there and stay positive.

aimeemcnally@gmail.com said...

Thanks Joanne! You always have great things to contribute!